Organophosphate Poisoning: Symptoms and Treatments

Overexposure to organophosphate (OPs) can lead to organophosphate
poisoning that inhibits acetylcholinesterase (AChE) and causes a buildup of acetylcholine (Ach) in the body. If you're in a business where you have to deal with insecticides, you may end up suffering from organophosphate poisoning. Exposure to nerve agents may also lead to poisoning. Organophosphate poisoning is the leading cause of poisoning in the world, with 1 million OPs poisoning accidents occurring every year. Hundreds of thousands of people lose their lives due to poisoning, so it is important to get more information about OPs. Keep reading to learn more.

Symptoms of Organophosphate Poisoning

There can be different signs and symptoms associated with organophosphate poisoning. You can divide them in three categories – Muscarinic Effects, Nicotinic Effects, and Central Nervous System Effects.

Muscarinic Effects

Following are muscarinic effects of organophosphate poisoning. The effects are shown as per the affected organ system:

  • Respiratory – bronchorrhea, rhinorrhea, cough, bronchospasm, severe respiratory distress
  • Cardiovascular – hypotension, bradycardia
  • Genitourinary – incontinence
  • Gastrointestinal – nausea and vomiting, hyper salivation, diarrhea, abdominal pain, fecal incontinence
  • Glands – diaphoresis, increased lacrimation
  • Ocular – miosis, blurred vision

Nicotinic Effects

Specific nicotinic symptoms include cramping, muscle fasciculation, diaphragmatic failure, and weakness. Some autonomic nicotinic effects include tachycardia, hypertension, pallor, and mydriasis.

CNS Effects

The most common CNS effects of organophosphate poisoning include emotional lability, anxiety, ataxia, confusion, coma, seizures, and tremors.

Diagnosis of Organophosphate Poisoning

Several measurements are available to diagnose exposure and early biological effects of OPs poisoning. After the exposure to organophosphate, the levels of OPs metabolites will increase in the blood and urine. Measuring these levels will help diagnose poisoning. In the blood, the levels of metabolites of cholinesterases, such as neuropathy target esterase in lymphocytes, butyrylcholinesterase (BuChE) activity in plasma, and of acetylcholinesterase (AChE) in red blood cells. Both BuChE and AChE activity provides the fastest way for initial screening.

Treatments for Organophosphate Poisoning

Once organophosphate poisoning has been diagnosed, it is important to determine the best treatment option. Here are some of the most common options available:

1. Airway Protection

With the use of a large-bore suction device, your healthcare provider will aspirate the secretions and ensure a clear airway passage. They may even consider administering oxygen mechanically. They may also administer atropine but will improve tissue oxygenation first to avoid ventricular fibrillation.

2. Atropine Sulfate

Your doctor will administer atropine intramuscularly or intravenously. If initial IV access is not possible, your doctor may give atropine through an endotracheal tube. The therapy will help reduce the effects of excessive acetylcholine buildup.

3. Glycopyrrolate

Used as an alternative to atropine, it produces similar results when ampoules of 7.5mg of glycopyrrolate were used with 200ml of saline. The regimen helps keep respiratory infections at bay.

4. Pralidoxime

Your healthcare provider will check your blood for cholinesterase before giving you pralidoxime. It's a cholinesterase re-activator and works well in the case of severe poisoning. When given early, it also helps relieve the nicotinic effects of organophosphate poisoning.

5. Skin Decontamination

Exposure to organophosphate may also lead to contamination of clothing, skin, hair, and eyes. Specific approaches are used for decontamination. It is important to flush the chemical from your eyes using clean water. You may take a shower if you're not experiencing other symptoms. Remove your clothing if you are experiencing certain symptoms of poisoning. Your doctor may recommend using surgical green soap for decontamination.

6. Gastrointestinal Decontamination

Your doctor will also consider gastrointestinal decontamination if you've been exposed to large quantity of organophosphate. They may not proceed with it if you have already vomited after being exposed to OPs.

7. Observation

Your doctor will keep you under observation for at least 72 hours to ensure you don't experience symptoms such as visual disturbances, sweating, diarrhea, vomiting, abdominal distress, and pulmonary edema. You may have to stay under observation for up to 14 days in case of severe poisoning.

8. Furosemide

Depending on your symptoms and condition, your doctor may also consider using furosemide. They would usually consider it when pulmonary edema persists in the lungs. However, they won't use it unless they have used atropine already.

9. Pulmonary Ventilation

It is extremely important to monitor pulmonary ventilation if you have been exposed to a large amount of organophosphate. Your doctor may keep you under observation and monitor pulmonary ventilation even after you have recovered from muscarinic symptoms. There are instances when respiratory failure developed a few days after organophosphate poisoning.

10. Cardio Pulmonary Monitoring

You will have to stay in hospital for a few days if you've ingested a large amount of organophosphate. Your doctor will monitor your cardiac status throughout the day via ECG recording. Some poisoning cases lead to significant cardiac toxicity.

11. Contraindications

There are several contraindicated drugs in organophosphate poisoning cases. The list includes succinylcholine, morphine, phenothiazines, theophylline, and reserpine. Your doctor may give you adrenergic amines only when you show marked hypotension or other specific signs. 

 
 
Current time: 12/12/2017 07:12:39 am (America/New_York) Memory usage: 1725.64KB